Alert archive / Washington / Winter Storm Warnings in 2014

Winter Storm Warning 2, NWS Seattle, WA

January 28, 2014

NWS Seattle, WA issued this winter storm warning at Jan 28, 2014, 10:37 PM PST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2014, 10:37 PM PST (06:37 UTC)
Expired
Jan 29, 2014, 11:35 AM PST
In force
13 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WWUS46 KSEW 290637
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1037 PM PST TUE JAN 28 2014

WAZ518-519-291445-
/O.UPG.KSEW.WW.Y.0005.000000T0000Z-140130T0600Z/
/O.NEW.KSEW.WS.W.0002.140129T0637Z-140130T0600Z/
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
1037 PM PST TUE JAN 28 2014

...WINTER STORM WARNING IN EFFECT FOR THE CASCADES ABOVE 2000 FEET
UNTIL 10 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST WEDNESDAY. THE WINTER
WEATHER ADVISORY IS NO LONGER IN EFFECT.

* HAZARD TYPE...FREEZING RAIN AND SNOW.

* SOME AFFECTED LOCATIONS...SNOQUALMIE PASS...STEVENS PASS... 
  WHITE PASS...MOUNT BAKER...AND PARADISE. 

* FREEZING RAIN ACCUMULATION...A QUARTER TO THREE QUARTERS OF AN
  INCH IS EXPECTED IN THE PASSES PRONE TO COLD EAST WINDS BEFORE
  THE PRECIPITATION CHANGES OVER TO JUST RAIN. THIS WILL IMPACT
  SNOQUALMIE AND STEVENS PASSES.

* TIMING...AREAS OF FREEZING RAIN IN THE PASSES WILL CHANGE OVER
  TO JUST RAIN BY MIDMORNING WEDNESDAY. THE RAIN WILL CHANGE OVER
  TO SNOW ABOVE THE 3500 FOOT LEVEL DURING THE DAY WEDNESDAY. SNOW
  WILL BEGIN TO PICK UP LATE TONIGHT...WITH SOME LOCATIONS ABOVE
  THE 4500 FOOT LEVEL LIKE PARADISE...RECEIVING AN INCH OF SNOW
  PER HOUR AT TIMES.

* MAIN IMPACT...EXPECT SLIPPERY OR ICY ROADS DUE TO FREEZING RAIN
  IN SNOQUALMIE...STEVENS...AND WHITE PASSES OVERNIGHT THROUGH AT
  LEAST EARLY WEDNESDAY MORNING. 

* TOTAL SNOW ACCUMULATION...10 TO 20 INCHES...WITH THE HEAVIEST
  AMOUNTS FALLING SOUTH OF SNOQUALMIE PASS. LESSER AMOUNTS WILL
  FALL IN STEVENS AND SNOQUALMIE PASSES.

* SNOW LEVEL...ABOVE 4500 FEET...FALLING TO 3500 TO 4000 FEET ON 
  WEDNESDAY...AND BETWEEN 2500 TO 3000 FEET WEDNESDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE PLANNING TRAVEL IN THE CASCADES SHOULD BE PREPARED FOR
HAZARDOUS WINTER DRIVING CONDITIONS AT TIMES.

&&

$$

WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
134 
WWUS46 KSEW 291158
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
358 AM PST WED JAN 29 2014

WAZ518-519-292000-
/O.EXT.KSEW.WS.W.0002.000000T0000Z-140130T0000Z/
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
358 AM PST WED JAN 29 2014

...WINTER STORM WARNING NOW IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* HAZARD TYPE...FREEZING RAIN...MIXED WITH RAIN AND SNOW AT TIMES. 

* SOME AFFECTED LOCATIONS...SNOQUALMIE PASS...STEVENS PASS...WHITE PASS

* FREEZING RAIN ACCUMULATION...A QUARTER TO THREE QUARTERS OF AN
  INCH IS EXPECTED IN SNOQUALMIE PASS AND STEVENS PASS BEFORE THE
  PRECIPITATION CHANGES OVER TO JUST RAIN BY LATE THIS MORNING. LOWER
  ACCUMULATIONS ARE EXPECTED AT WHITE PASS.

* TIMING...AREAS OF FREEZING RAIN IN SNOQUALMIE PASS...STEVENS
  PASS AND WHITE PASS WILL CHANGE OVER TO JUST RAIN BY MIDDAY OR
  EARLY THIS AFTERNOON. PRECIPITATION RATES WILL DIMINISH EARLY
  THIS MORNING. THE FREEZING RAIN MAY BE MIXED WITH SNOW AT TIMES
  THIS MORNING. THERE IS STILL A CHANCE OF FREEZING RAIN THIS
  AFTERNOON. 

* MAIN IMPACT...EXPECT SLIPPERY OR ICY ROADS DUE TO FREEZING RAIN
  IN SNOQUALMIE PASS...STEVENS PASS AND WHITE PASS.

* SNOW LEVEL...4000 TO 5000 FEET TODAY...FALLING TO 3500 TO 4000
  FEET THIS EVENING...AND BETWEEN 2500 TO 3000 FEET AFTER MIDNIGHT
  TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE PLANNING TRAVEL IN THE CASCADES SHOULD BE PREPARED FOR
HAZARDOUS WINTER DRIVING CONDITIONS AT TIMES.

&&

$$
214 
WWUS46 KSEW 291936
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1135 AM PST WED JAN 29 2014

WAZ518-519-300600-
/O.CAN.KSEW.WS.W.0002.000000T0000Z-140130T0000Z/
/O.NEW.KSEW.WW.Y.0006.140129T1935Z-140130T1200Z/
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
1135 AM PST WED JAN 29 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW WHICH IS IN EFFECT UNTIL 4 AM PST
THURSDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED.

* HAZARD TYPE...PERIODS OF SNOW WILL FALL THROUGH TONIGHT. THE
  SNOW LEVEL IS AROUND 4500 FEET EXCEPT NEAR THE SURFACE IN
  STEVENS AND SNOQUALMIE PASS.

* SOME AFFECTED LOCATIONS...SNOQUALMIE PASS...STEVENS PASS.

* SNOWFALL...ANOTHER 2 TO 5 INCHES OF SNOW IS LIKELY THIS
  AFTERNOON AND 2 TO 5 INCHES OF SNOW IS ALSO LIKELY TONIGHT.

* MAIN IMPACT...EXPECT WINTER DRIVING CONDITIONS IN THE PASSES.

THOSE PLANNING TRAVEL IN THE CASCADES SHOULD BE PREPARED FOR
HAZARDOUS WINTER DRIVING CONDITIONS AT TIMES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALWAYS CARRY WARM CLOTHING WHEN CROSSING THE CASCADES IN THE
WINTER WHEN TRAVEL DELAYS ARE POSSIBLE ON THE MOUNTAIN HIGHWAYS.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Jan 28, 9:34 PM PST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 28, 9:34 PM PST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
934 PM PST TUE JAN 28 2014

.SYNOPSIS...A VIGOROUS LOW PRESSURE SYSTEM WILL BRING RAIN...
LOCALLY HEAVY...TO THE AREA THROUGH WEDNESDAY MORNING. THE
ASSOCIATED FRONT WILL MOVE ACROSS THE REGION EARLY WEDNESDAY
MORNING. COOL AND UNSETTLED CONDITIONS WILL PREVAIL WEDNESDAY
NIGHT THROUGH AT LEAST FRIDAY MORNING UNDER WEAK LOW PRESSURE
ALOFT. NORTHERLY FLOW WILL STRENGTHEN FRIDAY AFTERNOON AND USHER
IN A DRIER AIR MASS.

&&

.SHORT TERM...
THE MAIN FORECAST PROBLEM IN THE NEAR TERM WILL BE FREEZING RAIN
IN THE LOWER CASCADE PASSES /BELOW 4500 FEET/. THERE IS A CHANCE
THAT FREEZING RAIN RATES WILL INCREASE BEFORE THE PRECIP CHANGES
OVER TO JUST RAIN...RESULTING IN FREEZING RAIN ACCUMULATIONS
EXCEEDING A QUARTER OF AN INCH. IF THIS OCCURS...THE WINTER
WEATHER ADVISORY WILL NEED TO BE UPDATED TO A WARNING.

MEANWHILE...A 150-KNOT PLUS JET WILL MOVE TOWARD WA AND OREGON
OVERNIGHT...WITH THE LEFT EXIT REGION ANTICIPATED TO BE OVER THE
SOUTHERN PART OF THE CWA BY MIDMORNING WED. CONCERN WAS THAT
PRECIP AMOUNTS WILL BE A BIT HEAVIER OVER THIS AREA OVERNIGHT
THROUGH WED MORNING THAN WHAT IS CURRENTLY FORECAST. WILL UPDATE
THE QPF TO INDICATE HIGHER AMOUNTS. THE PRECIP SHOULD FALL MAINLY
AS RAIN BELOW THE 6000 FOOT LEVEL IN THE AREA OF CONCERN...EXCEPT
IN THE CASCADE PASSES PRONE TO COLD...EASTERLY UPSLOPE FLOW.

THE OCCLUDED FRONT WILL MOVE ACROSS THE CWA EARLY WED...WITH THE
UPPER TROF FOLLOWING IN ITS WAKE IN THE AFTERNOON. THE FOCUS OF
THE HEAVIEST PRECIP SHOULD SHIFT TO THE NORTH CASCADES DURING THE
DAY WED. OTHERWISE...LOOK FOR THE STEADY PRECIP TO BECOME SHOWERY
BEHIND THE FRONT. ALSO...EXPECT LOCALLY GUSTY WINDS WITH THE
FRONTAL PASSAGE.

CYCLONIC FLOW ALOFT WILL REMAIN OVER THE REGION WED NIGHT THROUGH
AT LEAST FRI MORNING FOR SOMEWHAT UNSETTLED CONDITIONS. COLD AIR
ADVECTION WILL ALSO BE OCCURRING DURING THIS PERIOD FOR BELOW
NORMAL TEMPS AND LOW SNOW LEVELS. INCREASING NORTHERLY FLOW
ALOFT AND AT THE SURFACE SHOULD DRY THINGS OUT FRI AFTERNOON.

.LONG TERM FROM THE PREV DISCUSSION...
SLIGHTLY CYCLONIC NW FLOW ALOFT WILL PREVAIL FROM SAT-TUE. THE
OFFICIAL FORECAST CONTINUED TO REFLECT 20-30 POPS FOR MOST OF THE
EXTENDED FORECAST FROM SAT-TUE...BUT THE EMPHASIS SHOULD BE ON THE
70-80 PCT CHANCE OF DRY WEATHER. HOWEVER...NW FLOW ALOFT AND SOME
STEADY LEAKAGE OF COOL CANADIAN AIR THROUGH THE FRASER RIVER
CANYON WILL GRADUALLY BRING THE SNOW LEVEL TO BELOW 1000 FEET BY
MON MORNING...CONTINUING LOW THROUGH TUE. GIVEN LOW 20-30
POPS...THE CHANCE OF ANY ACCUMULATION WAS QUITE LOW. EVEN IF
PRECIP TAKES PLACE...IT WILL COME IN A BRIEF SHOWER WITH LIGHT
QPF. HANER

&&

.HYDROLOGY...
RIVER FLOODING IS UNLIKELY THE NEXT 7 DAYS.

&&

.AVIATION...A FRONTAL SYSTEM WILL MOVE THROUGH WESTERN WASHINGTON
TONIGHT AND WEDNESDAY. THE FLOW ALOFT WILL BE WESTERLY. THE AIR MASS
IS MOIST AND STABLE...BECOMING UNSTABLE ON WEDNESDAY.

KSEA...LOW CLOUDS WILL PERSIST TONIGHT AND WEDNESDAY AS A FRONT
MOVES THROUGH. LIGHT NORTH WINDS THIS EVENING WILL SWITCH TO SOUTH
LATER TONIGHT AND INCREASE WEDNESDAY MORNING. SCHNEIDER

&&

.MARINE...A FRONTAL SYSTEM WILL MOVE INLAND TONIGHT AND WEDNESDAY...
WITH 1005-1007 MB MOVING ONSHORE OVER THE OLYMPICS LATE WEDNESDAY
MORNING...ALTHOUGH THE EXACT TRACK OF THE SURFACE LOW IS SOMEWHAT
UNCERTAIN. THE COASTAL WATERS AND WEST ENTRANCE WILL SEE
SOUTHEASTERLY WINDS OF 15 TO 25 KT WITH WEST SWELLS OF 10-12 FT
TONIGHT. MOST WATERS SHOULD HAVE SOUTHWEST TO WEST SMALL CRAFT
ADVISORY WINDS BEHIND THE FRONT WEDNESDAY AND WEDNESDAY NIGHT.

HIGH PRESSURE WILL BUILD OVER INTERIOR BRITISH COLUMBIA THURSDAY AND
FRIDAY...THEN WEAKEN AND SHIFT SOUTH INTO EASTERN WASHINGTON ON
SATURDAY. SCHNEIDER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY UNTIL 10 PM PST WEDNESDAY FOR THE
     CASCADES ABOVE 2000 FEET.

PZ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM WEDNESDAY FOR
     THE COASTAL WATERS AND WEST ENTRANCE TO THE STRAIT OF JUAN DE
     FUCA.

     SMALL CRAFT ADVISORY IN EFFECT FOR ROUGH BAR UNTIL 4 PM
     WEDNESDAY FOR THE GRAYS HARBOR BAR.

&&

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 11:35 AM PSTWinter Weather AdvisorySEW9 hr

Nearby

Winter Storm Warnings in Washington, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.